Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Existence and bounds of positive solutions for a nonlinear Schrödinger system

Authors: Benedetta Noris and Miguel Ramos
Journal: Proc. Amer. Math. Soc. 138 (2010), 1681-1692
MSC (2010): Primary 35J57, 35J50, 58E05
Published electronically: January 12, 2010
MathSciNet review: 2587453
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that, for any $ \lambda\in\mathbb{R}$, the system $ -\Delta u +\lambda u = u^3-\beta uv^2$, $ -\Delta v+\lambda v =v^3-\beta vu^2$, $ u,v\in H^1_0(\Omega),$ where $ \Omega$ is a bounded smooth domain of $ \mathbb{R}^3$, admits a bounded family of positive solutions $ (u_{\beta}, v_{\beta})$ as $ \beta \to +\infty$. An upper bound on the number of nodal sets of the weak limits of $ u_{\beta}-v_{\beta}$ is also provided. Moreover, for any sufficiently large fixed value of $ \beta >0$ the system admits infinitely many positive solutions.

References [Enhancements On Off] (What's this?)

  • 1. A. Ambrosetti and E. Colorado, Standing waves of some coupled nonlinear Schrödinger equations, J. London Math. Soc. 75 (2007), 67-82. MR 2302730 (2008f:35369)
  • 2. H. Brezis, ``Analyse fonctionnelle, théorie et applications'', Masson, Paris, 1983. MR 697382 (85a:46001)
  • 3. L. A. Caffarelli and Fang-Hua Lin, Singularly perturbed elliptic systems and multi-valued harmonic functions with free boundaries, J. Amer. Math. Soc. 21 (2008), 847-862. MR 2393430 (2009b:35073)
  • 4. S.M. Chang, C.S. Lin, T.C. Lin and W.W. Lin, Segregated nodal domains of two-dimensional multispecies Bose-Einstein condensates, Phys. D 196(3-4) (2004), 341-361. MR 2090357 (2005g:82074)
  • 5. M. Conti, S. Terracini and G. Verzini, Nehari's problem and competing species systems, Ann. Inst. Henri Poincaré Anal. Non Linéaire 19 (2002), 871-888. MR 1939088 (2003i:35084)
  • 6. M. Conti, S. Terracini and G. Verzini, An optimal partition problem related to nonlinear eigenvalues, J. Funct. Anal. 198 (2003), 160-196. MR 1962357 (2004h:35171)
  • 7. M. Conti, S. Terracini, and G. Verzini, Asymptotic estimates for the spatial segregation of competitive systems, Adv. Math. 195 (2005), 524-560. MR 2146353 (2006b:35077)
  • 8. E.N. Dancer, J.C. Wei and T. Weth, A priori bounds versus multiple existence of positive solutions for a nonlinear Schrödinger system, preprint, 2007.
  • 9. N. Ghoussoub, ``Duality and perturbation methods in critical point theory'', Cambridge Tracts in Mathematics, vol. 17, Cambridge University Press, Cambridge, 1993. MR 1251958 (95a:58021)
  • 10. B. Gidas and J. Spruck, A priori bounds for positive solutions of a nonlinear elliptic equation, Comm. Partial Differential Equations 6 (1981), 883-901. MR 619749 (82h:35033)
  • 11. T.C. Lin and J. Wei, Ground state of $ N$ coupled nonlinear Schrödinger equations in $ \mathbb{R}^n, n \leqslant 3$, Comm. Math. Phys. 255 (2005), 629-653. See also Erratum, Comm. Math. Phys. 277 (2008), 573-576. MR 2135447 (2006g:35044)
  • 12. T.C. Lin and J. Wei, Spikes in two-component systems of nonlinear Schrödinger equations with trapping potentials, J. Differential Equations 229 (2006), 538-569. MR 2263567 (2007h:58031)
  • 13. T.C. Lin and J. Wei, Spikes in two coupled nonlinear Schrödinger equations, Ann. Inst. H. Poincaré Anal. Non Linéaire 22 (2005), 403-439. MR 2145720 (2006a:35065)
  • 14. L. Maia, E. Montefusco and B. Pellacci, Positive solutions of a weakly coupled nonlinear Schrödinger system, J. Differential Equations 229 (2006), 743-767. MR 2263573 (2007h:35070)
  • 15. B. Noris, H. Tavares, S. Terracini and G. Verzini, Uniform Hölder bounds for nonlinear Schrödinger systems with strong competition, Comm. Pure Appl. Math. 63 (2010), 267-302.
  • 16. A.S. Parkins and D.F. Walls, The physics of trapped dilute-gas Bose-Einstein condensates, Physics Reports 303 (1998), 1-80.
  • 17. M. Ramos, Remarks on a priori estimates for superlinear elliptic problems, in ``Topological Methods, Variational Methods and Their Applications'', Proceedings ICM 2002 Satellite Conference on Nonlinear Functional Analysis, World Sci. Publishing, River Edge, NJ, 2003, pp. 193-200. MR 2011697 (2004i:35126)
  • 18. B. Sirakov, Least energy solitary waves for a system of nonlinear Schrödinger equations in $ \mathbb{R}^n$, Comm. Math. Phys. 271 (2007), 199-221. MR 2283958 (2007k:35477)
  • 19. J. Wei and T. Weth, Asymptotic behaviour of solutions of planar elliptic systems with strong competition, Nonlinearity 21 (2008), 305-317. MR 2384550 (2009j:35071)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35J57, 35J50, 58E05

Retrieve articles in all journals with MSC (2010): 35J57, 35J50, 58E05

Additional Information

Benedetta Noris
Affiliation: University of Milano-Bicocca, Via Bicocca degli Arcimboldi 8, 20126 Milano, Italy

Miguel Ramos
Affiliation: Faculty of Science, Centro de Matemática e Aplicações Fundamentais, University of Lisbon, Av. Prof. Gama Pinto 2, 1649-003 Lisboa, Portugal

Keywords: Elliptic systems, phase segregation, Morse index
Received by editor(s): July 29, 2009
Published electronically: January 12, 2010
Additional Notes: The first author was partially supported by MIUR, Project “Metodi Variazionali ed Equazioni Differenziali Non Lineari”
Communicated by: Matthew J. Gursky
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society